Tornadoes · United States · Iowa · 2008
EF0 tornado, Savannah, Iowa, June 12, 2008
This EF0 tornado ran 1.3 miles across Davis County on June 12, 2008, touching down at 4:55 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 12, 2008
- Touchdown
- 4:55 PM CDT (21:55 UTC)
- Lifted
- 4:57 PM CDT (21:57 UTC)
- On the ground
- 2 minutes
- Path length
- 1.3 miles (2.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Davis County
- Touchdown point
- 40.619, -92.502
- Lift-off point
- 40.630, -92.483
- Record number
- 0806121555-01
What the Weather Service recorded
The frontal system that moved into the state the previous night was located over southeast Iowa during the afternoon of the 12th. The atmosphere became unstable during peak heating with MUCAPE around 2000 J/kg. There was 50 to 70 kts of effective shear across the area. The freezing level lower than the previous day, around 11,300 feet. This lead to the greater production of hail with this event. Some of the hail was as large as golf balls in Monroe and Mahaska Counties. One tornado touched down in Davis County near the town of Savannah and was on the ground briefly. Soil conditions across Iowa remained very saturated with much of the state in flood. Flash flooding became widespread in Wapello and Appanoose Counties with flash flooding also reported in Monroe County.
Public reported a tornado near the town of Savannah moving northeast.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
34 minutes of warning. NWS DMX issued a tornado warning for this county at 21:21 UTC, 34 minutes before the tornado touched down, in force until 22:00 UTC.
The county was under a tornado watch, issued at 20:09 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:09 UTC | 03:00 UTC | Tornado Watch | DMX |
| 21:21 UTC | 22:00 UTC | Tornado Warning | DMX |
| 21:57 UTC | 22:45 UTC | Tornado Warning | DMX |
| 22:19 UTC | 10:15 UTC | Flash Flood Warning | DMX |
| 22:48 UTC | 23:18 UTC | Tornado Warning | DMX |
| 01:50 UTC | 07:34 UTC | Flash Flood Watch | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 12, 3:20 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 12, 3:20 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT THU JUN 12 2008 .DISCUSSION... A STATIONARY FRONT IS DRAPED ACROSS IOWA...STRETCHING FROM AROUND DECORAH...TO NEAR NEWTON...DOWN TO AROUND LAMONI. TO THE NORTHWEST OF THIS FRONT SKIES ARE PARTLY CLOUDY BENEATH AC WITH NO RAIN. SOUTHEAST OF THE BOUNDARY LOW CLOUDS ARE MORE ABUNDANT...DEWPOINTS ARE IN THE MID 60S TO NEAR 70...AND SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. INSTABILITY IS INCREASING...ESPECIALLY IN OUR FAR SOUTHEASTERN COUNTIES...AND SEVERE WEATHER IS A POSSIBILITY LATE THIS AFTERNOON AND EVENING. EARLY TONIGHT...A LARGE MID-LEVEL CYCLONE OVER THE FAR NORTHERN PLAINS WILL MOVE EASTWARD...AND THE WESTERLY FLOW ON ITS SOUTHERN PERIPHERY WILL FINALLY SHOVE THE STATIONARY FRONT GRADUALLY SOUTHEASTERN OUT OF OUR AREA BY FRIDAY MORNING. THIS WILL RESULT IN SLOWLY DIMINISHING RAIN CHANCES ACROSS THE SOUTHEAST OVERNIGHT. WINDS WILL BE FAIRLY LIGHT THROUGHOUT THE CWA AS WE REMAIN IN A WEAK PRESSURE GRADIENT. SOME PATCHY FOG IS POSSIBLE IN THE EARLY MORNING HOURS...ESPECIALLY IN CENTRAL AND SOUTHEASTERN IOWA WHERE WINDS WILL BE LIGHTEST AND DEWPOINTS HIGHER...HOWEVER DO NOT HAVE ENOUGH CONFIDENCE IN THE THICKNESS OF ANY SUCH FOG TO INCLUDE IT IN THE OFFICIAL FORECAST AT THIS TIME. LONGER TERM THE WX LOOKS MUCH QUIETER WTIH PTRN CHNG TO A MROE NWLY FLOW INSTEAD OF THE -PNA PATTERN WEVE BEEN IN. NEXT FNTL SYS WILL MOV THRUT THE AREA SUN INTO MON WITH ANOTHER ROUND OF TSRA. QPF FROM THIS SYS IS LKLY TO BE QUITE A BIT UNDER WHAT THE LAST FEW HAVE BEEN. AFT THAT SYS PASSES...THERE SHOULD BE A FEW MORE QUITE DAYS INTO NEXT WEEK. TEMPS WL REMAIN AOB NORMAL THRU THE PD. && .AVIATION...12/18Z STATIONARY FRONT DRAPED ACROSS EAST CENTRAL IOWA...WITH VFR CONDITIONS EXPECTED TO THE WEST AND MVFR/TSTORMS TO THE EAST. KOTM REMAINS SOUTHEAST OF THE FRONT...AND WILL EXPERIENCE INTERMITTENT MVFR CIGS THIS AFTERNOON WITH A CHANCE OF THUNDERSTORMS IN THE LATE AFTERNOON AND EVENING. OTHER SITES WILL HAVE QUIETER WEATHER WITH VFR CLOUDS AND NO PRECIP ANTICIPATED. SOME FOG IS POSSIBLE DURING THE EARLY MORNING HOURS IN VERY LIGHT SFC WINDS AT KDSM...KALO...AND ESPECIALLY KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE AVIATION...LEE LONG TERM...MS JUN 08
Hazardous weather outlook, Jun 12, 7:18 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 718 AM CDT THU JUN 12 2008 IAZ073>075-083>086-094>097-131100- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 718 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF THE SOUTHEAST PORTION OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. AN ISOLATED STORM MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT. THESE STORMS WILL BE STRONG TO SEVERE. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL WILL STILL BE LIKELY WITH ANY STORM. NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY FRIDAY. A BETTER CHANCE FOR STORMS WILL ARRIVE ON SUNDAY INTO MONDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE AREA. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>072-081- 082-092-093-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 718 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. AN ISOLATED STORM MAY BE SEVERE SOUTH OF HIGHWAY 34 WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAINFALL IS LIKELY WITH ANY STORM. AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON MAINLY EAST OF INTERSTATE 35. NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY FRIDAY. A BETTER CHANCE FOR STORMS WILL ARRIVE ON SUNDAY INTO MONDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FAB
In the hours before
Local storm report, Jun 12, 12:53 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM FLOOD 3 S WESLEY 43.05N 93.99W
06/12/2008 KOSSUTH IA EMERGENCY MNGR
COUNTY BLACKTOP R14 STILL UNDER WATER SOUTH OF WESLEY DUE
TO OVERNIGHT RAINS. MORE THAN 40 GRAVEL ROADS IN COUNTY
WERE IMPACTED BY OVERNIGHT FLASH FLOODING INCLUDING
GRAVEL SCOURING. WATER HAS RECEDED AND CREWS ARE
REPAIRING.
&&
KJLocal storm report, Jun 12, 3:42 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 1 E GRINNELL 41.74N 92.70W
06/12/2008 E0.88 INCH POWESHIEK IA LAW ENFORCEMENT
&&
RKINNEYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
9.9 hours before the tornado, 200 km from the path. June 12, 2008.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -96 J/kg
- Surface CAPE
- 241 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.8
- 0-3 km lapse rate
- 5.6 K/km
Davenport, (KDVN), 00:00Z
2.1 hours after it, 200 km from the path. June 13, 2008.
- Mixed-layer CAPE
- 3526 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 2399 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 5.4
- Supercell composite
- 26.7
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Centerville (TVK), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:55 UTC | 77 | 71 | 260° 8 kt | 1010.5 | ||
| 20:05 UTC | 77 | 71 | 240° 4 kt | 1010.2 | ||
| 20:15 UTC | 77 | 71 | 250° 5 kt | 1010.2 | ||
| 20:25 UTC | 77 | 71 | 260° 3 kt | 1009.8 | ||
| 20:35 UTC | 75 | 71 | 1009.5 | |||
| 20:45 UTC | 75 | 71 | 1009.5 | |||
| 20:55 UTC | 73 | 71 | 290° 5 kt | 1009.5 | ||
| 21:05 UTC | 73 | 69 | 1009.1 | |||
| 21:15 UTC | 73 | 71 | 330° 6 kt | 1009.5 | ||
| 21:25 UTC | 73 | 71 | 1008.8 | |||
| 21:55 UTC | 68 | 66 | 220° 4 kt | 1009.8 | ||
| 22:05 UTC | 68 | 66 | 1009.5 | |||
| 22:15 UTC | 68 | 66 | 270° 5 kt | 1010.2 | ||
| 22:25 UTC | 68 | 66 | 260° 3 kt | 1010.2 | ||
| 22:35 UTC | 68 | 66 | 1010.2 | |||
| 22:45 UTC | 68 | 66 | 300° 6 kt | 1010.2 | ||
| 22:55 UTC | 68 | 66 | 1009.8 | |||
| 23:05 UTC | 68 | 66 | 1009.5 | |||
| 23:15 UTC | 68 | 66 | 1009.8 | |||
| 23:25 UTC | 68 | 66 | 1009.1 | |||
| 23:35 UTC | 68 | 66 | 1009.1 | |||
| 23:45 UTC | 68 | 68 | 310° 5 kt | 1009.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 160 km away, was scanning. The volume nearest the touchdown began at 21:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:54 UTC | TORNADO | 9 Ssw Bloomfield | Davis, IA | PUBLIC REPORTED A TORNADO NEAR THE TOWNSITE OF SAVANNAH MOVING NORTHEAST. |
| 22:00 UTC | HAIL 1.75 | Albia | Monroe, IA | SEVERAL REPORTS OF GOLFBALL SIZE HAIL IN THE ALBIA AREA. CAR WINDOWS ALSO REPORTED TO BE BROKEN. |
| 22:10 UTC | HAIL 1.75 | 4 Wsw Eddyville | Monroe, IA | |
| 00:21 UTC | FLASH FLOOD | 1 N Mystic | Appanoose, IA | DEPUTY REPORTED WATER AT LEAST 3-4 INCHES DEEP FLOWING ACROSS 472ND STREET WEST OF HIGHWAY T14. ALSO WATER FLOWING ACROSS HIGHWAY T14 NORTH OF THAT LOCATION. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 12, 2008
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 2:29 PM CDT | EF0 | Grant, WI | 0.3 | 50 | $3,000 | ||
| June 12 | 4:12 PM CDT | EF0 | Sullivan, MO | 0.2 | 25 | |||
| June 12 | 4:13 PM CDT | EF0 | Putnam, MO | 0.2 | 25 | |||
| June 12 | 4:34 PM CDT | EF0 | Columbia, WI | 5.3 | 50 | |||
| June 12 | 4:42 PM CDT | EF0 | Green Lake, WI | 0.2 | 20 | |||
| June 12 | 5:01 PM CDT | EF1 | Green, WI | 1.6 | 50 | |||
| June 12 | 5:15 PM CDT | EF1 | Green, WI | 12.3 | 100 | |||
| June 12 | 5:30 PM CDT | EF0 | Green, WI | 1.3 | 50 | |||
| June 12 | 5:53 PM CDT | EF0 | Van Buren, IA | 0.0 | 25 | |||
| June 12 | 6:05 PM CDT | EF0 | Shawnee, KS | 0.3 | 25 | |||
| June 12 | 6:19 PM CDT | EF0 | Dane, WI | 2.6 | 50 | |||
| June 12 | 6:25 PM CDT | EF0 | Dodge, WI | 0.1 | 20 | |||
| June 12 | 6:33 PM CDT | EF0 | Chase, KS | 3.5 | 75 | $50,000 | ||
| June 12 | 6:40 PM CDT | EF0 | Becker, MN | 1.8 | 25 | $100,000 | ||
| June 12 | 7:00 PM CDT | EF0 | Lyon, KS | 0.1 | 25 | |||
| June 12 | 7:00 PM CDT | EF0 | Chase, KS | 8.0 | 75 | |||
| June 12 | 7:14 PM CDT | EF1 | Hubbard, MN | 1.5 | 50 | $300,000 | ||
| June 12 | 7:26 PM CDT | EF0 | Rock Island, IL | 0.0 | 25 | |||
| June 12 | 8:05 PM CDT | EF0 | Leavenworth, KS | 0.2 | 25 | |||
| June 12 | 9:26 PM EDT | EF1 | Mason, MI | 1.3 | 300 | |||
| June 12 | 8:35 PM CDT | EF0 | Sedgwick, KS | 0.1 | 40 | $750 | ||
| June 12 | 8:44 PM CDT | EF1 | Becker, MN | 3.1 | 100 | $200,000 | ||
| June 12 | 9:45 PM EDT | EF0 | Manistee, MI | 1.0 | 425 | $15,000 | ||
| June 12 | 8:50 PM CDT | EF1 | Hubbard, MN | 5.4 | 100 | $500,000 | ||
| June 12 | 11:06 PM CDT | EF1 | Cowley, KS | 2.1 | 75 | $125,000 | ||
| June 12 | 12:30 AM CDT | EF1 | Boone, IL | 6.2 | 150 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.